Phenytoin–Theophylline–Quinidine Interaction

Ronald C. Reed, Howard J. Schwartz, Frank J. Kroboth, Patricia Dowley Kroboth, Theodore Logan

Research output: Contribution to journalLetter

10 Citations (Scopus)

Abstract

To the Editor: Marquis et al. reported that the half-life of theophylline decreased from an average of 10.1 to 5.2 hours, with a subsequent increase in plasma theophylline clearance secondary to concomitant phenytoin therapy (Nov. 4 issue).1 We have also observed subtherapeutic theophylline levels, despite an apparently adequate dosage of theophylline, in patients treated with anticonvulsants. We studied three theophylline-dependent patients with asthma or bronchitis for three days on three separate occasions: when theophylline was administered concurrently with anticonvulsant therapy, one month after anticonvulsant therapy had been discontinued, and one month after anticonvulsant treatment had been reinstituted. After an overnight.

Original languageEnglish (US)
Pages (from-to)724-725
Number of pages2
JournalNew England Journal of Medicine
Volume308
Issue number12
DOIs
StatePublished - Mar 24 1983
Externally publishedYes

Fingerprint

Theophylline
Anticonvulsants
Bronchitis
Phenytoin
Therapeutics
Half-Life
Asthma

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Reed, R. C., Schwartz, H. J., Kroboth, F. J., Kroboth, P. D., & Logan, T. (1983). Phenytoin–Theophylline–Quinidine Interaction. New England Journal of Medicine, 308(12), 724-725. https://doi.org/10.1056/NEJM198303243081217

Phenytoin–Theophylline–Quinidine Interaction. / Reed, Ronald C.; Schwartz, Howard J.; Kroboth, Frank J.; Kroboth, Patricia Dowley; Logan, Theodore.

In: New England Journal of Medicine, Vol. 308, No. 12, 24.03.1983, p. 724-725.

Research output: Contribution to journalLetter

Reed, RC, Schwartz, HJ, Kroboth, FJ, Kroboth, PD & Logan, T 1983, 'Phenytoin–Theophylline–Quinidine Interaction', New England Journal of Medicine, vol. 308, no. 12, pp. 724-725. https://doi.org/10.1056/NEJM198303243081217
Reed, Ronald C. ; Schwartz, Howard J. ; Kroboth, Frank J. ; Kroboth, Patricia Dowley ; Logan, Theodore. / Phenytoin–Theophylline–Quinidine Interaction. In: New England Journal of Medicine. 1983 ; Vol. 308, No. 12. pp. 724-725.
@article{4085985bdb494ee6a1948f5e132c5f82,
title = "Phenytoin–Theophylline–Quinidine Interaction",
abstract = "To the Editor: Marquis et al. reported that the half-life of theophylline decreased from an average of 10.1 to 5.2 hours, with a subsequent increase in plasma theophylline clearance secondary to concomitant phenytoin therapy (Nov. 4 issue).1 We have also observed subtherapeutic theophylline levels, despite an apparently adequate dosage of theophylline, in patients treated with anticonvulsants. We studied three theophylline-dependent patients with asthma or bronchitis for three days on three separate occasions: when theophylline was administered concurrently with anticonvulsant therapy, one month after anticonvulsant therapy had been discontinued, and one month after anticonvulsant treatment had been reinstituted. After an overnight.",
author = "Reed, {Ronald C.} and Schwartz, {Howard J.} and Kroboth, {Frank J.} and Kroboth, {Patricia Dowley} and Theodore Logan",
year = "1983",
month = "3",
day = "24",
doi = "10.1056/NEJM198303243081217",
language = "English (US)",
volume = "308",
pages = "724--725",
journal = "New England Journal of Medicine",
issn = "0028-4793",
publisher = "Massachussetts Medical Society",
number = "12",

}

TY - JOUR

T1 - Phenytoin–Theophylline–Quinidine Interaction

AU - Reed, Ronald C.

AU - Schwartz, Howard J.

AU - Kroboth, Frank J.

AU - Kroboth, Patricia Dowley

AU - Logan, Theodore

PY - 1983/3/24

Y1 - 1983/3/24

N2 - To the Editor: Marquis et al. reported that the half-life of theophylline decreased from an average of 10.1 to 5.2 hours, with a subsequent increase in plasma theophylline clearance secondary to concomitant phenytoin therapy (Nov. 4 issue).1 We have also observed subtherapeutic theophylline levels, despite an apparently adequate dosage of theophylline, in patients treated with anticonvulsants. We studied three theophylline-dependent patients with asthma or bronchitis for three days on three separate occasions: when theophylline was administered concurrently with anticonvulsant therapy, one month after anticonvulsant therapy had been discontinued, and one month after anticonvulsant treatment had been reinstituted. After an overnight.

AB - To the Editor: Marquis et al. reported that the half-life of theophylline decreased from an average of 10.1 to 5.2 hours, with a subsequent increase in plasma theophylline clearance secondary to concomitant phenytoin therapy (Nov. 4 issue).1 We have also observed subtherapeutic theophylline levels, despite an apparently adequate dosage of theophylline, in patients treated with anticonvulsants. We studied three theophylline-dependent patients with asthma or bronchitis for three days on three separate occasions: when theophylline was administered concurrently with anticonvulsant therapy, one month after anticonvulsant therapy had been discontinued, and one month after anticonvulsant treatment had been reinstituted. After an overnight.

UR - http://www.scopus.com/inward/record.url?scp=0020659181&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020659181&partnerID=8YFLogxK

U2 - 10.1056/NEJM198303243081217

DO - 10.1056/NEJM198303243081217

M3 - Letter

C2 - 6828116

AN - SCOPUS:0020659181

VL - 308

SP - 724

EP - 725

JO - New England Journal of Medicine

JF - New England Journal of Medicine

SN - 0028-4793

IS - 12

ER -